Overdose

Defined as too great a dose; a lethal or toxic amount. Or simply, taking too much of something – beyond the toxicity level.

Overdose 101

Overdoses can happen with any substance - some are just more toxifying than others.

 

Here are some examples of how effects can vary by the substance:

  • Caffeine - nausea, rapid heart rate or “the jitters”

  • Cannabis (marijuana) – nausea and vomiting, hallucinations, low blood pressure, poor balance and/or coordination

  • Tylenol (acetaminophen) – potentially deadly liver disfunction

  • Methamphetamine (meth, clear) – rapid heart rate, elevated blood pressure, passing out, headache, extreme anxiety and agitation, stroke or potential death

  • Alcohol - confusion, difficulty staying conscious, vomiting, slow heart rate, clammy skin, dulled responses (no gag reflex which prevents choking), low body temperature, seizures or potential death

  • Cocaine – Rapid heart rate, rise in body temperature, chest pain, tremors, seizure, cardiac arrest or potential death

  • Benzos – difficulty staying conscious, prolonged sedation, incoherency, decreased reflexes, respiratory distress or potential death

  • Opioids (i.e. heroin, morphine, fentanyl, oxycontin) –unresponsive, low heart rate and blood pressure, respiratory distress or potential death

Combining different substances can increase the potential of an overdose:

  • Alcohol interacts with opiates and other drugs increasing chance of overdose.

    • Alcohol and cocaine together create a whole new chemical, which increases euphoria that masks how intoxicated someone is, giving the feeling that person can tolerate more of either substance.

  • Mixing pills is another common way to overdose. For example, opiates mixed with benzos.

    • Try using the opiates first to assess the high before taking other drugs.

    • Go “slow and low” to begin with, assessing the strength and your own tolerance; try a small/or partial shot, press the plunger slowly; start with just a “sip” from a pipe.

 

Learn how to prevent an overdose.